• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Pred taper question

My flares have always been very mild-but very hard to kick. Usually just blood, mucus, loose stools, and maybe increased frequency to 4-5X/max typically. But they could last six-12 months.

Anyway, two weeks ago I got knocked flat with 100+ BMs in one week, waves of nausea, vomiting, and literally held nothing down for seven days.

I took my first 60 mg pred last Wednesday. After it kicked in in right at 5.5 hours last Wednesday I was eating like a madman and didn't have a BM for ~36 hours. That said, the doc wrote the Rx as take 60 mg until symptoms remit and then taper weekly by 10mg.

It's not quite been a week and I'm only doing 50 mg already and thought about 45 after I eat this morning, due to how quickly the pred improved my symptoms. It's a delicate battle between tapering slowly and trying to take as little pred as possible.
 

Lisa

Adminstrator
Location
New York, USA
Remember that while the symptoms may have seemed to resolve, the CAUSE may not be healed - I would not taper any faster than 10mg/week - following the doctors instructions. You need to give your gut time to heal, otherwise you are more likely to flare up again if you taper too quickly.

Has your doctor adjusted your maintenance meds at all to keep you from flaring again?
 
Thanks Lisa. I'm going to be at this 45 mg for a good few weeks I think.

I see him again on March 5th. I've already upped my Pentasa (but my insurance recently stopped covering it-Pentasa!-and I don't have bad insurance either.)

I've also upped my cannabis oil at nights which is offsetting the pred energy boost COMPLETELY. Also adding sodium butyrate in some enteric coated capsules which has helped in the past.
 
Yes, 10mg weekly taper does sound fast.

Last year, I dealt with a year long flare where I was originally on pentasa, and it eventually became ineffective for me. So, I had a colonoscopy, and my doctor decided to put me on 40mg prednisone to calm down the flare and 50mg 6mp for maintenance. My symptoms went away, tapered off the prednisone, and my symptoms reappeared about a week after fully tapering. (I tapered 5mg weekly) So my doctor put me back on the prednisone, and the same thing happened again.

We finally decided the 6mp was not doing anything for me, so I started Remicade, and that was what finally put me back in remission. I think what I am trying to say is if you try tapering several times and your symptoms reappear, it is a sign that you need to switch to a different maintenance medication.
 
Top